Fingolimod therapy and macular hemorrhage.

Published

Journal Article

A 54-year-old woman with relapsing-remitting multiple sclerosis (MS) developed visual loss in her left eye due to a macular hemorrhage 11 months after starting fingolimod. Visual acuity was 20/80 in the left eye, with a dense retinal hemorrhage involving the fovea with adjacent hard exudate and macular thickening confirmed by spectral domain optical coherence tomography. Three months after stopping fingolimod, vision in the left eye improved to 20/30 with resolution of the macular hemorrhage and exudates. Fingolimod has been associated with macular edema, but prior to this report, the authors are unaware of it causing a macular hemorrhage in a MS patient. The authors speculate that the macular hemorrhage may be due to a disruption of cellular adhesions between vascular endothelial cells that maintain the inner blood-retinal barrier.

Full Text

Cited Authors

  • Bhatti, MT; Freedman, SM; Mahmoud, TH

Published Date

  • December 2013

Published In

Volume / Issue

  • 33 / 4

Start / End Page

  • 370 - 372

PubMed ID

  • 23845997

Pubmed Central ID

  • 23845997

Electronic International Standard Serial Number (EISSN)

  • 1536-5166

Digital Object Identifier (DOI)

  • 10.1097/WNO.0b013e31829b42e1

Language

  • eng

Conference Location

  • United States